West Virginia, 2009

Flash Flood in West Virginia, July 12, 2009

July 12, 2009 · NWS RNK · 1 event in 1 county or zone

A heavy rain producing thunderstorm prompted flash flooding in the city of Princeton. Several roads were closed due to the flooding, and the high water inundated a vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A heavy rain producing thunderstorm prompted flash flooding in the city of Princeton. Several roads were closed due to the flooding, and the high water inundated a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 7:00 AM EST, 5 minutes earlier.

Area forecast discussion, Jul 12, 7:00 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 AM EDT SUN JUL 12 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE FORECAST AREA TODAY...THEN STALL JUST
TO OUR SOUTH TONIGHT. A WEAK AREA OF HIGH PRESSURE WILL MOVE
ACROSS THE OHIO VALLEY MONDAY...CROSSING THE CENTRAL APPALACHIANS
TUESDAY. THE STALLED FRONT TO OUR SOUTHWEST WILL RETURN AS A WARM
FRONT WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT THAT WILL CROSS
THE OHIO VALLEY WEDNESDAY AND INTO OUR FORECAST AREA BY THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WAS LOCATED THIS MORNING TO OUR NORTHWEST FROM ERI TO
MDH. AHEAD OF THE FRONT...A SFC TROUGH AXIS EXTENDED SOUTH THROUGH
THE MID-ATLANTIC INTO THE CAROLINAS. THE COLD FRONT WILL SLIDE SOUTH
ACROSS OUR AREA TODAY AND STALLS OUT JUST TO OUR SOUTH. FIRST BATCH
OF CONVECTION ASSOCIATED WITH SHORTWAVE IN WEST VIRGINIA WILL DROP
SOUTHEAST ACROSS WESTERN PORTIONS OF CWA THIS MORNING. OUR ATMOSPHERE
REMAINS QUITE MOIST WITH PWATS AROUND 1.50 AS SEEN ON 00Z RNK
SOUNDING. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE
BOUNDARY THIS AFTERNOON. USED BLEND OF NAM/WRFARW-RNK AND CONTINUITY
FOR POPS...WITH THE HIGHEST POPS IN THE SOUTH AND SOUTHWEST CWA.
SOME OF THE THUNDERSTORMS THIS AFTERNOON COULD CONTAIN GUSTY WINDS
AND HEAVY RAINS. PLAYED HIGH TEMPERATURES CLOSE TO MET GUID.

FRONTAL BOUNDARY WILL GET HUNG UP ACROSS NORTHERN NC TONIGHT AS NEXT
MID LEVEL S/W APPROACHES FROM THE NW. ELECTED TO GO WITH CHCY POPS
ESPCLY SOUTHERN AND WESTERN ZONES SUNDAY NIGHT AS BACKING OVERRUNS
THE RESIDUAL FRONT AHEAD OF THE WAVE. LEANED LOW TEMPERATURES CLOSE
TO WARM VALUES.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
WITH FRONTAL BOUNDARY CLOSE BY TO OUR SOUTH ON MONDAY...CANT RULE
OUT SOME AFTERNOON DEEP CONVECTION ACROSS THE SOUTHERN AND FAR
WESTERN CWA...ESPECIALLY IN THE NC MTNS. ELSEWHERE...SUBSIDENCE
WILL OVERTAKE AREA AS AN AREA OF WEAK HIGH PRESSURE MOVES ACROSS
THE OHIO VALLEY AND INTO THE CENTRAL APPALACHIANS.

TEMPS MONDAY AND MONDAY NIGHT WILL DEPEND ON DEBRIS CLOUDINESS
FROM ONGOING DEEP CONVECTION ALONG THE FRONTAL BOUNDARY TO OUR
SOUTHWEST. FOR NOW WILL GO WITH THE MAV MOS...BIAS CORRECTED TO
THE COOL SIDE FOR THE TMAX AND TO THE WARM SIDE FOR THE TMIN PER
AFFORMENTIONED CLOUD COVER.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
INITIAL COLD FRONT SHOULD BE WELL SE OF THE AREA TUESDAY/TUESDAY
NIGHT AS 5H TROF LIFTS OUT WITH WEAK HIGH PRESSURE IN PLACE. FAST
ZONAL FLOW THEN DEVELOPS MIDWEEK IN BETWEEN EXITING TROF AND NEXT
PIECE OF UPSTREAM ENERGY ROUNDING THE SOUTHERN UPPER RIDGE. THIS IN
COMBO WITH RETURN FLOW SHOULD PROPEL THE FRONT BACK NE AS A WARM
FRONT WED AHEAD OF THE ASSOCIATED COLD FRONT TIMED TO ARRIVE THU
INTO THU NIGHT. LOOKS LIKE BEST LIFT/MOISTURE WILL BE TO THE NW WITH
THE WARM FRONT...THEN ACROSS THE WEST WITH A POSSIBLE PRE-FRONTAL
BAND OF SHRA/TSRA WED NIGHT INTO EARLY THU. THUS INCLUDING A RETURN
ON ONLY LOW POPS MAINLY WEST WED/WED NIGHT AND MAINLY DRY TO SLIGHT
POPS PIEDMONT. FRONT MAY JUMP TO RESIDUAL LEE TROF ON THU WITH THE
AMOUNT OF W/NW WIND A QUESTION TO CONVECTIVE COVERAGE. MOST MODEL
GUIDANCE OUTSIDE OF THE WETTER CANADIAN HAS MOST QPF TO THE SOUTH
THU INTO THU NIGHT WHICH LOOKS TOO DRY ATTM. THINK BEST TO KEEP
LOW/MID CHANCE POPS MOST SECTIONS FOR NOW AND SEE HOW LATER RUNS
TREND.

MORE S/W ENERGY WILL DROP SE INTO THE 5H TROF BY THE WEEKEND
AND ATTEMPT TO CLOSE OFF ANOTHER UPPER COLD POOL ACROSS THE NE U.S
AS SEEN MANY TIMES OVER THE PAST FEW MONTHS. THIS MAY DEVELOP MORE
WAVES ALONG THE FRONT TO THE SOUTH FRI-SAT ESPCLY AS THE TROF AXIS
REMAINS JUST TO OUR WEST. THINK COMBO OF SOME INCREASED LOW LEVEL RH
ESPCLY EAST AND COOLING ALOFT WILL LEAD TO ADDED SHRA/TSRA CHANCES
BY SAT AFTER A BRIEF LULL WEST FRIDAY. TEMPS WILL FINALLY GET A
BOOST MIDWEEK IN RESPONSE TO HIGHER HEIGHTS AND DEEPER WESTERLY FLOW
ALOFT AHEAD OF THE COLD FRONT. APPEARS COULD PUSH THE MID 90S EAST
BY THU AND CLOSE TO 90 WEST UNDER +23C 85H READINGS PENDING
CONVECTION. READINGS THEN SLIDE BACK TO BELOW NORMAL VALEUS TO END
THE WEEK BEHIND THE FRONT IN WEAK NE FLOW AND ADDED CLOUDS.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY NEAR OH RIVER WILL DRIFT SOUTH TODAY...AND STALL
OVER TN/NC TONIGHT. A WEST WIND ALONG THE FRONT IS RESULTING IN
UPSLOPE MOISTURE THAT IS POOLING ON THE WEST SIDE OF THE MOUNTAINS
WITH WIDESPREAD MVFR/IFR CONDITIONS FROM KLWB/KBLF WESTWARD. EAST
OF THE MOUNTAINS THE WEST WIND WAS MOVING DOWNSLOPE RESULTING IN
CLEARING SKIES AND MUCH HIGHER CLOUD BASES. SOME PATCHY FOG WAS
EVIDENT EAST OF THE MOUNTAINS...BUT CONDITIONS WERE MAINLY VFR.

LOW CLOUDS WILL LINGER ON THE WEST SIDE OF THE MOUNTAINS THROUGH
THE MORNING...THEN IMPROVE AFTER 15 UTC. MOISTURE WILL LIFT ALONG
THE FRONTAL BOUNDARY AND WILL BUBBLE UP INTO BUILD-UPS AND TCU.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR THE
AFTERNOON WITH THE BEST COVERAGE SOUTH AND WEST OF KBLF OVER FAR
SOUTHWEST MOUNTAINS OF VA AND NC. WILL MAINTAIN POTENTIAL FOR CB
DEVELOPMENT EAST OF THE MOUNTAINS BUT WILL NOT PUT ANY THUNDER IN
THE EASTERN TAFS...THE COVERAGE JUST NOT ENOUGH TO WARRANT ATTM.

CLEARING BEHIND THE FRONT WILL BRING OPPORTUNITY FOR RADIATION FOG
TONIGHT...ESPECIALLY IN THE MOUNTAIN VALLEYS. A WESTERLY UPSLOPE
WIND WILL ALSO PERSIST WEST OF THE MOUNTAINS...SO FEEL MVFR TO IFR
CONDITIONS WILL REDEVELOP AT KBLF/KLWB AGAIN TONIGHT.

BEYOND THIS TAF PERIOD...THE SURFACE FRONT WILL STALL SOUTH OF THE
AREA AND RETURN AS A WARM FRONT ON WEDNESDAY. ANOTHER COLD FRONT
WILL CROSS THE AREA THURSDAY. WIDELY SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS
MONDAY AND TUESDAY...WITH BETTER COVERAGE ALONG THE WARM FRONT ON
WEDNESDAY AND ALONG THE COLD FRONT THURSDAY.

AT NIGHT LOOK FOR SOME MOUNTAIN VALLEY FOG...MAINLY AFFECTING KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, Jul 12, 3:00 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT SUN JUL 12 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-130800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
400 AM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 12, 7:05 AM EST to 9:20 AM EST
Where
Mercer County, 0.58 mi S of Princeton to 0.52 mi S of Princeton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
37.362, -81.099

Flash flooding prompted the closure of Stafford Street between Bee Street and Ingleside Road. One vehicle was caught in the rising waters to over its doors. Damage values are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189899.